Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 63, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 23, 2006, 3:49 PM EDT for Erie County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2006, 3:49 PM EDT (19:49 UTC)
- Expired
- Jul 23, 2006, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Erie County, NY
The radar
The Buffalo radar (KBUF), 10 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 231949
SVRBUF
NYC029-232030-
/O.NEW.KBUF.SV.W.0063.060723T1949Z-060723T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT SUN JUL 23 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ERIE COUNTY IN WESTERN NEW YORK
* UNTIL 430 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 14 MILES WEST OF AMHERST...OR ABOUT NEAR NIAGARA
FALLS...AND MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN ERIE COUNTY AT 400 PM EDT
LAT...LON 4306 7852 4305 7847 4295 7847 4301 7900
4307 7897 4306 7891 4302 7887 4302 7884
4305 7883 4307 7877
$$
TMA2 follow-up statements
000
WWUS51 KBUF 232006
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
407 PM EDT SUN JUL 23 2006
NYC029-232030-
/O.CON.KBUF.SV.W.0063.000000T0000Z-060723T2030Z/
ERIE NY-
407 PM EDT SUN JUL 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ERIE COUNTY...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR AMHERST...MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AMHERST BY 415 PM EDT...
CLARENCE CENTER BY 430 PM EDT...
LAT...LON 4306 7852 4305 7847 4295 7847 4301 7900
4307 7897 4306 7891 4302 7887 4302 7884
4305 7883 4307 7877
$$
TMA000
WWUS51 KBUF 232022
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
421 PM EDT SUN JUL 23 2006
NYC029-232031-
/O.EXP.KBUF.SV.W.0063.000000T0000Z-060723T2030Z/
ERIE NY-
421 PM EDT SUN JUL 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 430 PM
EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR AKRON...MOVING EAST AT 10 MPH.
ANOTHER SEVERE THUNDRSTORM WAS LOCATED NEAR AMHERST...MOVING EAST AT
10 MPH.
LAT...LON 4306 7852 4305 7847 4295 7847 4301 7900
4307 7897 4306 7891 4302 7887 4302 7884
4305 7883 4307 7877
$$
TMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:53 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 23, 2:53 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 253 PM EDT SUN JUL 23 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... CONVECTION DEVELOPING OVER SOUTHERN ONTARIO UNDERNEATH COLD UPPER LEVEL TROUGH THIS AFTERNOON. AT THE SAME TIME...LAKE BREEZE CONVERGENCE ZONE SETTING UP BETWEEN BUFFALO AND SAINT CATHARINES WITH SOUTHWEST WINDS AT BUFFALO AND NORTHERLY FLOW OFF LAKE ONTARIO. WILL HAVE TO MONITOR HOW CONVECTION DROPPING SOUTHEAST FROM SOUTHERN ONTARIO INTERACTS WITH LAKE BOUNDARY...OR IF CONVERGENCE ALONG LAKE BOUNDARY WILL BE ENOUGH TO TRIGGER CONVECTION. EXPECT CONVECTION TO WEAKEN QUICKLY WITH SUNSET. WRF/NAM SUGGESTING THERE MAY STILL BE ENOUGH INSTABILITY TONIGHT TO GENERATE SOME ISOLATED CONVECTION ACROSS EASTERN SECTIONS AS UPPER TROUGH SHIFT ACROSS THAT AREA. WILL COVER WITH SLIGHT CHANCE IN GRIDDED FORECAST. SURFACE HIGH RIDGES INTO THE AREA MONDAY. SOME LEFTOVER LOW LEVEL MOISTURE AND INCREASE SURFACE BASED INSTABILITY SHOULD BE ABLE DEVELOP SOME AFTERNOON CUMULUS...BUT MODEL PROFILES SUGGESTING ATMOSPHERE WILL BE TOO CAPPED TO ALLOW FOR FURTHER DEVELOPMENT. THE FORECAST BECOMES RATHER COMPLICATED IN LATER PERIODS AND CONFIDENCE IS RATHER LOW. HIGH PRESSURE SETTLING OFF THE EAST COAST WILL ALLOW FOR A SOUTHWEST FLOW OF VERY WARM AND HUMID AIR INTO THE REGION. FRONTAL BOUNDARY SEEMS TO LURK JUST TO THE NORTH OF THE AREA THROUGH THE PERIOD AS SUGGESTED BY THE GFS. HOWEVER...WRF/NAM SUGGESTING THIS BOUNDARY WILL DROP ACROSS THE AREA TUESDAY AND WASHES IT OUT OVER THE AREA ON WEDNESDAY. WRF/NAM SOLUTION WOULD SUGGEST A BETTER CHANCE FOR CONVECTION EACH DAY...WHILE GFS SOLUTION SUGGESTS THE POTENTIAL FOR TWO MAIN DRY DAYS (THOUGH VERY WARM AND HUMID). AT THIS POINT...WILL INDICATE A CHANCE FOR MAINLY AFTERNOON CONVECTION/EVENING EACH DAY WITH THE FRONTAL BOUNDARY IN THE VICINITY OF THE AREA AND AN INCREASINGLY HUMID AIRMASS DEVELOPING. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THERE CONTINUES TO BE CONSIDERABLE VARIANCE IN THE EVOLUTION OF SYNOPTIC-SCALE PATTERN OVER THE EASTERN PART OF THE COUNTRY LATER IN THIS PERIOD...RESULTING IN LOWER THAN NORMAL FORECAST CONFIDENCE FOR DAYS 4-7. AT THIS TIME...WILL FOLLOW HPC AND WHATEVER CONSENSUS EXISTS IN THE LONGER-TERM GUIDANCE...WHICH CONTINUES TO POINT TOWARD A QUASI-ZONAL FLOW GRADUALLY GIVING WAY TO WEAK TROUGHING ALOFT AND AN INCREASINGLY DELAYED FRONTAL PASSAGE LATER IN THE WEEK...WITH A FROPA NOW MOST LIKELY SOMETIME DURING SATURDAY. WITH A VERY WARM AND MOIST AIRMASS IN PLACE FROM THE START OF THE PERIOD UNTIL THE FROPA...AND THE POSSIBILITY OF A NUMBER OF DISTURBANCES CROSSING THE AREA DURING THIS TIME FRAME (THE TIMING OF WHICH IS IMPOSSIBLE TO NAIL DOWN THIS FAR OUT)...WILL CONTINUE WITH BROADBRUSH CHANCE POPS WEDNESDAY NIGHT THROUGH SATURDAY...THEN DROP BACK BELOW THE 25% THRESHOLD FOR SAT NIGHT/SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTH. HPC TEMPERATURES (80S DAYS/60S NIGHTS) LOOKED PRETTY REASONABLE AND WERE GENERALLY ACCEPTED WITH ONLY A FEW MINOR TWEAKS. && .AVIATION... A FAIR AMOUNT OF DIURNAL CU WILL BE FOUND AWAY FROM ANY LAKE INFLUENCES THIS AFTERNOON...AS DIURNAL HEATING ACTS ON LINGERING LOW LEVEL MOISTURE AND AN UNSTABLE AIRMASS ALOFT. THERE WILL ALSO BE A THREAT OF SCATTERED SHOWERS/THUNDERSTORMS AFTER ABOUT 19-20Z AS A SHORTWAVE TROUGH DROPS INTO THE AREA FROM ONTARIO PROVINCE. THE CHANCES OF ANY CONVECTION WILL BE ENHANCED ALONG ANY LAKE BREEZE BOUNDARIES...PARTICULARLY BETWEEN KBUF/KIAG WHERE A LAKE BREEZE CONVERGENCE ZONE IS BEGINNING TO TAKE SHAPE. PREDOMINANT CONDITIONS THROUGH EARLY EVENING WILL REMAIN VFR...WITH REDUCTIONS TO MVFR CIGS/VSBYS POSSIBLE IN ANY THUNDERSTORMS. THE DIURNALLY-DRIVEN CONVECTION SHOULD WANE MARKEDLY WITH THE LOSS OF DIURNAL HEATING THIS EVENING...THOUGH A FEW LINGERING WIDELY SCATTERED SHOWERS CANNOT BE RULED OUT AS THE AFOREMENTIONED SHORTWAVE CROSSES THE AREA TONIGHT. THIS WILL BE ESPECIALLY TRUE FOR AREAS EAST OF LAKE ONTARIO...WHERE THE WARM WATERS OF THE LAKE COULD SUPPLY A LITTLE ADDED MOISTURE/INSTABILITY. OTHERWISE...WITH THE EXCEPTION OF SOME NOCTURNAL FOG DEVELOPMENT IN THE USUAL INTERIOR VALLEYS OVERNIGHT...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SHORT TERM...TMA LONG TERM...JJR AVIATION...JJR
Hazardous weather outlook, Jul 23, 4:09 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 409 AM EDT SUN JUL 23 2006 NYZ001>008-010>014-019>021-085-240815- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 409 AM EDT SUN JUL 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-240815- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 409 AM EDT SUN JUL 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SAGE
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:34 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 41 min |
| Jul 23, 3:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 23, 4:30 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 45 min |
| Jul 23, 4:59 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 34 min |
| Jul 23, 6:41 PM EDT | Special Marine Warning | BUF | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.